Hail, Franklin
- When
- April 19, 4:06 PM CST to 4:10 PM CST
- Where
- Franklin County, 0.9 mi SE of Red Bay Muni Arpt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 34.440, -88.140
Hen egg size hail was reported near Red Bay.
A strong low pressure system tracking northeast from the southern Ozarks into the Ohio Valley brought a cold front into the central Tennessee Valley during the late afternoon and evening hours of the 19th. Supercells erupted across northern Mississippi, moving into far northwest Alabama shortly before 5 pm CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A strong low pressure system tracking northeast from the southern Ozarks into the Ohio Valley brought a cold front into the central Tennessee Valley during the late afternoon and evening hours of the 19th. Supercells erupted across northern Mississippi, moving into far northwest Alabama shortly before 5 pm CDT. Initially, these storms were large hail producers, with up to baseball sized hail reported in the town of Red Bay in Franklin County. As the early evening progressed, this supercell tracked into Lawrence and Morgan Counties producing wind damage and at least six tornadoes as it moved east. A male individual was killed in the town of Priceville in Morgan County when a tree was knocked down onto his trailer home. The thunderstorms evolved into a quasi-linear convective system (QLCS) as they moved into Marshall and DeKalb Counties. Another tornado developed rapidly in the community of Asbury in Marshall County, killing one and critically injurying another when their mobile home was destroyed. The QLCS progressed into DeKalb County producing additional tornado damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 19, 1:51 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 251 PM CDT SUN APR 19 2009 .DISCUSSION...A SFC LOW OVER SERN MO HAD A CDFNT EXTENDING THRU ERN ARKANSAS WITH CONVECTION DEVELOPING AHEAD OF THE FRONT. CLOSER TO HOME...LOCAL RADARS ARE SHOWING A BAND OF SHRA/TSRA MOVING ACROSS OUR CWA ATTM. THIS LINE OF PCPN EXTENDS FROM THE HUN AREA AND POINTS WEST. SO FAR NO SVR WX WAS OCCURRING...AND NOT REALLY EXPECTING ANY SVR WX WITH THIS BAND OF PCPN. HOWEVER AS THE CDFNT (NOW OVER ERN ARKANSAS) MOVES EAST THIS EVENING...THE CHC OF SVR WX WILL INCREASE OVER THE CWA. THE BEST TIMING OF SVR WX WILL BE 5-6 PM OVR NW AL...7-8 PM OVER THE HUN AREA AND 9-10 PM IN NERN AL. MAIN THREAT OF SVR WX WILL BE DAMAGING WINDS/LARGE HAIL. OUR CWA DOES HAVE ENOUGH LOW LEVEL SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. THE SVR WX THREAT WILL BE OVER BY MIDNIGHT. MONDAY/TUESDAY...THE LARGE/SLOW MOVING UPPER LOW THAT IS BRINGING ALL OF THE SVR WX POTENTIAL ATTM...WILL HANG ARND UNTIL TUESDAY MRNG. THUS WITH WEAK DISTURBANCES SWINGING ARND THE UPPER LOW AND COLD 5H TEMPS...WILL KEEP A LOW POP IN FOR SHOWERS UNTIL TUESDAY MRNG. THE CHC OF PCPN SHOULD END BY TUESDAY AFTN AND EVENING. REST OF THE EXTENDED FCST...LARGE UPPER RIDGE/SFC HIGH WILL BUILD IN ACROSS THE AREA. THIS WILL BEGIN A WARMING TREND WITH TEMPS IN THE LOWER 80S BY THE END OF THE NEXT WEEK. GFS ALSO DOES HINT AT FEW AFTN/EVENING SHOWERS/TSRA BY THE END OF NEXT WEEK...BUT FOR NOW WILL KEEP DRY. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 53 64 46 64 41 / 70 30 30 20 10 SHOALS 53 64 47 65 42 / 70 30 30 20 10 CULLMAN 54 65 47 65 42 / 70 30 30 20 10 FAYETTEVILLE 52 62 44 63 40 / 70 30 30 20 10 ALBERTVILLE 54 64 47 65 42 / 70 30 30 20 10 FORT PAYNE 53 62 44 63 40 / 70 30 30 20 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1255 PM CDT SUN APR 19 2009 ALZ001>010-016-TNZ076-096-097-200500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1255 PM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS. A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE... CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING INTO GEORGIA BY 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT. BCC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 314 PM CDT SUN APR 19 2009 ALZ006-192045- MADISON- 314 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 345 PM CDT... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TONEY...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GLADSTONE...ELKWOOD. MERIDIANVILLE. HAZEL GREEN...MOORES MILL. FISK. PLEVNA...NEW MARKET. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BCC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 357 PM CDT SUN APR 19 2009 ALZ006-192200- MADISON- 357 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 5 PM CDT... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK REPEATED HEAVY RAINFALL ACROSS MADISON COUNTY. THE NEXT STORM CONTAINING HEAVY RAINFALL WAS LOCATED NEAR TRIANA...MOVING NORTHEAST AT 40 MPH. HEAVY DOWNPOURS WILL CONTINUE WITH THESE STORMS. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THESE THUNDERSTORMS. WHEN COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN...THIS NEXT ROUND OF HEAVY RAINFALL WILL CREATE RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 432 PM CDT SUN APR 19 2009 ALZ001>003-192200- COLBERT-FRANKLIN-LAUDERDALE- 432 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL 500 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM MOVING INTO PRENTISS AND ITAWAMBA COUNTIES IN NORTHEASTERN MISSISSIPPI...MOVING NORTHEAST AT 40 MPH. UP TO GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING INTO WESTERN PORTIONS OF FRANKLIN AND COLBERT COUNTIES BY 500 PM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RED BAY...PLEASANT SITE. MYNOT...ALLSBORO. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
The Columbus AFB radar (KGWX), 63 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
10 hail, 7 tornado, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Hen egg size hail was reported near Red Bay.
Golf ball to baseball sized hail was reported in downtown portions of Red Bay.
Several trees were snapped and uprooted between CR 23 and CR 25 south of Mount Hope. In addition, two homes sustained minor roof damage/shingle loss. Estimated path length was approximately 1.3 miles with a path width of 75 feet. Estimated peak wind speed was 80 mph.
An EF-1 tornado caused complete roof loss and significant structural damage to a concrete industrial facility along Highway 157. This facility was located 2 miles southeast of Moulton. Additional damage occurred along CR 99 and 100 between Wren and Moulton, where multiple trees were snapped and uprooted. Estimated peak wind speed with this tornado was 100 mph.
Penny size hail was reported in the Wren community.
Hail up to the size of nickels fell in downtown Moulton. This was reported by both amateur radio operators and emergency management officials.
One inch hail was reported in the Caddo community.
An amateur radio operator reported a wind gust of 70 mph in the Moulton community.
An EF-0 tornado snapped and uprooted several large trees between Punkin Center and Neel, just north of Iron Man Road. It also downed a tree on a mobile home off of Blankenship Road, but luckily no one was injured. Additional trees were trees were snapped and uprooted along Hazel Street.
Hail up to the size of quarters was reported on Highway 278 on the Cullman/Winston county line.
Golf ball size hail was reported west of Hartselle in the Oak Ridge community.
A EF-0 tornado snapped and uprooted numerous large pine trees between Shoal Creek Road and Natural Bridge Road. Sporadic tree and structural damage to a shed occurred along Natural Bridge Road, which is just north of Pine Road. Estimated peak wind speed was 85 mph.
Thunderstorm winds downed two large trees onto a mobile home at 531 South Bethel Road. Tragically, the occupant was killed by the fallen trees.
A funnel cloud was reported by the Somerville Fire Department.
Funnel cloud was reported by the Fire department in Laceys Spring.
Nickel size hail was reported in the Garden City community.
Nickel size hail was reported near downtown Albertville.
Nickel size hail was reported on Meadowbrook Drive.
An EF-1 tornado touched down just south of Gin Road in the Asbury community. A mobile home was completely destroyed with the content blown 40 yards and the frame blown 60 yards. Tragically, one occupant suffered fatal injuries with another suffering life threatening injuries. The tornado continued to track northeast destroying one large chicken house and damaging several others. Several barns and outbuildings sustained substantial damage. The tornado weakened as it continued to move northeast before lifting near Asbury Road.
An EF-0 tornado touched down briefly in the Guest community along CR 50. Several softwood trees were uprooted and a small barn was destroyed on the north side of hte road. The tornado continued to move northeast along CR 44 causing sporadic tree damage before lifting.
The tornado touched down along CR 121. Several trees were uprooted and some small trees were snapped. Falling trees caused some minor structural damage. An awning was damaged at one home along CR 121. Damage became more sporadic farther east, where there were mainly uprooted trees along the damage path. The tornado finally lifted near the intersection of Alabama Highway 117 and Lowery Road just west of Valley Head.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Morgan | 2009-04-19 | 63 | Male | Mobile/Trailer Home | Direct |
| Tornado, Marshall | 2009-04-19 | 59 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159806, 159807, 159791, 159797, 159810, 159811, 159812, 166394, 159798, 159813, 159815, 159799, 166035, 159833, 159822, 159817, 159819, 159818, 159800, 159801, 159803.